Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 379, NWS Twin Cities, MN

September 12, 2005McLeod County, Meeker County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 12, 2005, 8:09 PM CDT for McLeod County, Meeker County, Wright County, Minnesota. It was in force for 66 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2005, 8:09 PM CDT (01:09 UTC)
Expired
Sep 12, 2005, 9:15 PM CDT
In force
66 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties McLeod County, MN, Meeker County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 8:20 PM CDTHAIL 14 S Dassel, MN
Sep 12, 8:23 PM CDTHAIL 2.5Cokato, MNHOUSES SUSTAINED DAMAGE FROM HAIL.
Sep 12, 8:23 PM CDTHAIL 2.5Cokato, MN
Sep 12, 8:23 PM CDTHAIL 2.75Cokato, MN
Sep 12, 8:30 PM CDTHAIL 21 Se Cokato, MN
Sep 12, 9:07 PM CDTHAIL 0.756 Ssw Dassel, MNREPORTED ON WEST SIDE OF LAKE JENNIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 7:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 130110
SVRMPX
MNC085-093-171-130215-
/O.NEW.KMPX.SV.W.0379.050913T0109Z-050913T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT MON SEP 12 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN CENTRAL MINNESOTA
  MEEKER COUNTY IN CENTRAL MINNESOTA
  MCLEOD COUNTY IN CENTRAL MINNESOTA

* UNTIL 915 PM CDT

* AT 805 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR
  HUTCHINSON...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...
  DARWIN...
  DASSEL...
  COKATO...
  KINGSTON...
  HOWARD LAKE...
  WAVERLY...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4495 9453 4483 9433 4505 9393 4522 9433

$$

KAT
2 follow-up statements
000 
WWUS53 KMPX 130135
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
834 PM CDT MON SEP 12 2005

MNC085-093-171-130215-
/O.CON.KMPX.SV.W.0379.000000T0000Z-050913T0215Z/
WRIGHT MN-MEEKER MN-MCLEOD MN-
834 PM CDT MON SEP 12 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR MCLEOD...MEEKER AND WRIGHT COUNTIES...

AT 831 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...AND THIS STORM WAS
LOCATED NEAR COKATO...OR ABOUT 18 MILES NORTHEAST OF HUTCHINSON...AND
MOVING NORTHEAST AT 25 MPH.

AT 823 PM CDT...HAIL TO THE SIZE OF TENNIS BALLS WAS REPORTED IN 
COKATO. THIS IS A VERY DANGEROUS STORM TAKE COVER INSIDE A STURDY 
BUILDING IF YOU ARE IN ITS PATH

OTHER LOCATIONS IN THE WARNING INCLUDE STOCKHOLM...SMITH LAKE...RICE
LAKE...RASSAT...WAVERLY...SILVER LAKE...MONTROSE...MAPLE 
LAKE...KINGSTON...HOWARD LAKE...DASSEL...DARWIN AND ANNANDALE.

LAT...LON 4533 9413 4508 9450 4487 9422 4511 9380

$$

KAT
000 
WWUS53 KMPX 130200
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT MON SEP 12 2005

MNC085-093-171-130215-
/O.CON.KMPX.SV.W.0379.000000T0000Z-050913T0215Z/
WRIGHT MN-MEEKER MN-MCLEOD MN-
859 PM CDT MON SEP 12 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR MCLEOD...MEEKER AND WRIGHT COUNTIES...

AT 856 PM CDT...DOPPLER RADAR INDICATES A THUNDERSTORM CAPABLE OF 
PRODUCING LARGE HAIL...AND THIS STORM WAS LOCATED NEAR RASSAT...OR 
ABOUT 26 MILES NORTHWEST OF EXCELSIOR...AND MOVING NORTHEAST AT 30 
MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR HUTCHINSON...ALSO 
MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE STOCKHOLM...SMITH LAKE...
SILVER CREEK...RICE LAKE...HASTY...ENFIELD...MONTICELLO...MAPLE
LAKE...HUTCHINSON...HOWARD LAKE...DASSEL...DARWIN...COKATO...
BUFFALO...ANNANDALE AND ALBERTVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4539 9400 4506 9449 4479 9448 4524 9367

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:19 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 12, 2:19 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
219 PM CDT MON SEP 12 2005

.SHORT TERM...TODAY THROUGH THURSDAY
BULK OF THE MRNG/MIDDAY PCPN HAS PUSHED INTO THE ARROWHEAD OF MN
PER LOCAL 88D MOSAIC...AS MID LEVEL S/W CURRENTLY SITS N OF THE FA
PER W/V IMAGERY. ADDITIONAL AREA OF TSRA HAS MOVED ACRS THE MN/IA
BORDER...AND WILL CONT TO MOVE NEWRD INTO NRN PORTIONS OF THE FA
BY THIS AFTN/EVE. DENSE CLOUD COVER AND PCPN HAS KEPT TEMPS AND
THE OPPORTUNITY FOR DESTABILIZATION IN CHECK ACRS MOST OF THE
FA...WITH CINH VALUES IN EXCESS OF 100 J/KG N OF AN ULM/MSP/RPD
LINE EVIDENT ON THE 17Z LAPS ANALYSIS. INSTABILITY IS MUCH GREATER
ACRS S CNTRL MN AND INTO PORTIONS OF W CNTRL WI /MAINLY NEAR EAU
AND RCX/...AS THESE AREAS SAW MUCH LESS PCPN THIS MRNG AND MUCH
LESS CLOUD COVER. VIS SAT IMAGERY AND SFC OBS HAVE SHOWN MODEST
BREAKS IN THE CLOUD COVER OVR MAINLY ERN SD AND FAR SWRN
MN...WHICH HAS ALLOWED TEMPS TO WARM INTO THE LOWER 80S WITH DEW
POINTS NEAR 70. 17Z MSAS ANALYSIS DEPICTS MAIN SFC LO IN CNTRL
NE...WITH THE ATTENDANT COLD FRONT FROM JUST E OF PIR TO NEAR INL.
CONSIDERING THE ABOVE POINTS...THE BULK OF THE SVR WX LATER THIS
AFTN/EVE SHUD REMAIN S AND SW OF THE FA...JUST TO THE NE OF THE SFC
LO.

HEAVY RAIN EVENT STILL LOOKS TO BE ON TAP FOR THE FA THIS EVE AND
OVRNGT...WITH TWO MAIN AREAS OF CONCERN. FIRST...CONCENTRATED AREA
OF UPR LEVEL DIVERGENCE...ASSOC WITH THE RIGHT ENTRANCE RGN OF
THE UPR JET...MOVES ACRS MY NRN ZONES AFT 00Z TNGT. THIS COMBINES
WITH A S/W...CURRENTLY OVR NERN NE PER W/V IMAGERY...AND THE
APPROACHING COLD FRONT TO REGENERATE PCPN IN THE NRN PORTION OF
THE FA. HAVE CONCENTRATED HIGHEST QPF IN THIS RGN...WITH PWS IN
THE 1.5 TO 2 INCH RANGE. SECOND AREA OF CONCERN IS ACRS SRN AND
ERN PORTIONS OF THE FA OVRNGT. A SEPARATE S/W WL MOV ACRS THE
MN/IA BORDER LATE TNGT...AND WILL COMBINE WITH WEAKER UPR LEVEL
DIVERGENCE AND NOSE OF THE 45-50 KT H8 LLJ TO GENERATE TSRA IN THE
AREA FROM FRM TO EAU. SINCE THIS RGN HAS NOT BEEN AS AFFECTED BY
THIS MRNGS CONVECTION AS OTHER PARTS OF THE FA...IT IS NOT OUT OF
THE QUESTION THAT A FEW STORMS COULD PRODUCE LRG HAIL AND/OR DMG
WINDS...IN ADDITION TO THE HEAVY RAIN THREAT.

BULK OF THE TSRA SHUD END BY MIDDAY TOMORROW...AS THE FRONT PUSHES
TO A AUW/LSE/DSM LINE BY 18Z...ENDING THE TSRA THREAT IN THE SERN
SECTIONS OF THE FA. ANOTHER S/W PUSHES THRU NRN MN IN ADVANCE OF
THE MAIN UPR TROF...WHICH WILL BRING A CHC OF SHWRS TO MAINLY THE
NRN PORTION OF MY FA THRU TOMORROW EVENING.

SFC HI NUDGES INTO IA/SRN MN BY MIDDAY WED...WHICH WILL KEEP TEMPS
AT BELOW NRML LEVELS THRU THE SHORT TERM PD. RETURN SLY FLO ON THE
BACKSIDE OF THE SFC HI AS IT SLIDES EWRD COULD SPARK SOME
PCPN...SO LEFT SLGT CHC POPS THRU THU...ALTHO CONFIDENCE IS NOT HI
IN THIS SCENARIO ATTM.

THANKS FOR THE COORD FGF...DLH...FSD AND MSR.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
A ZONAL FLOW REGIME WILL BECOME ESTABLISHED ACROSS THE MAJORITY OF
THE CONUS IN THE EXTENDED PORTION OF THE FORECAST. MULTIPLE WEAK
IMPULSES ARE PROGGED TO PASS THROUGH THE MID LEVELS...ALTHOUGH
TIMING AND STRENGTH UNCERTAINTIES WILL INHIBIT THE INTRODUCTION OF
CHANCE POPS AT THIS POINT. MEDIUM RANGE MODEL SOLUTIONS ARE PROGGING
A STRONGER SHORTWAVE TO AMPLIFY AND DIVE ACROSS THE NORTH CENTRAL
UNITED STATES OVER THE WEEKEND...ALTHOUGH LITTLE CONSISTENCY/AGREEMENT
REGARDING THIS FEATURE AND THE ASSOCIATED FRONTAL PASSAGE ACROSS THE
REGION HAS BEEN EXHIBITED. WILL ONLY INTRODUCE SLIGHT CHANCE POPS ON
SUNDAY FOR NOW. WITH A ZONAL FLOW PATTERN THROUGH MUCH OF THE
EXTENDED FORECAST...DO NOT ANTICIPATE TEMPERATURES TO STRAY FAR FROM
CLIMATOLOGICAL NORMALS...UNTIL THE POTENTIAL ARRIVAL OF THE STRONGER
SHORTWAVE (AND RELATED COOLER CONDITIONS) LATE IN THE WEEKEND.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

KAT/SCHMIT
Hazardous weather outlook, Sep 12, 5:37 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
537 AM CDT MON SEP 12 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
537 AM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES.
THE STRONGEST STORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING
HAIL AND STRONG GUSTY WINDS. IN ADDITION...HEAVY RAINFALL IS ALSO
A THREAT THROUGH TONIGHT AND LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.

MARGRAF

In the hours before

Local storm report, Sep 12, 6:48 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             BURR                    44.72N 96.28W
09/12/2005  0.75 INCH        YELLOW MEDICINE    MN   LAW ENFORCEMENT

&&

KAT
Local storm report, Sep 12, 7:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             BOYD                    44.85N 95.90W
09/12/2005  1.75 INCH        LAC QUI PARLE      MN   TRAINED SPOTTER

&&

RJN
Local storm report, Sep 12, 7:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
734 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             1 N MONTEVIDEO          44.97N 95.72W
09/12/2005  0.88 INCH        CHIPPEWA           MN   TRAINED SPOTTER

&&

RJN
Local storm report, Sep 12, 7:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             DAWSON                  44.93N 96.05W
09/12/2005  1.00 INCH        LAC QUI PARLE      MN   TRAINED SPOTTER

&&

RJN
Local storm report, Sep 12, 8:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
804 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             2 W MONTEVIDEO          44.95N 95.76W
09/12/2005  1.50 INCH        CHIPPEWA           MN   LAW ENFORCEMENT

0730 PM     HAIL             9 NW GRANITE FALLS      44.90N 95.67W
09/12/2005  1.50 INCH        YELLOW MEDICINE    MN   LAW ENFORCEMENT

&&

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:14 PM CDTTornado WarningMPXChippewa, Lac qui Parle, Yellow Medicine61 min
Sep 12, 7:31 PM CDTFlash Flood WarningMPXChippewa, Lac qui Parle, Yellow Medicine3 hr
Sep 12, 8:18 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville57 min
Sep 12, 9:10 PM CDTFlash Flood WarningMPXWright3 hr
Sep 12, 9:10 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright65 min
Sep 12, 9:14 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville61 min
Sep 12, 9:47 PM CDTFlash Flood WarningMPXAnoka, Isanti, Sherburne3 hr
Sep 12, 9:54 PM CDTSevere Thunderstorm WarningMPXCarver, Sibley66 min
Sep 12, 10:11 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright64 min
Sep 12, 10:34 PM CDTFlash Flood WarningMPXChisago3 hr
Sep 12, 10:38 PM CDTSevere Thunderstorm WarningMPXDakota, Scott52 min
Sep 12, 10:41 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey35 min
Sep 12, 11:04 PM CDTSevere Thunderstorm WarningMPXChisago, Washington56 min
Sep 12, 11:47 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan58 min
Sep 13, 12:26 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca64 min
Sep 13, 12:44 AM CDTSevere Thunderstorm WarningMPXFaribault46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.